Georgia, 2005Flash Flooding and Flood in Georgia, July 29, 2005
July 29, 2005 · NWS FFC · 3 events in 3 counties and zones
2 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 29, 4:40 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 4:40 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT FRI JUL 29 2005
.SHORT TERM...
FRONTAL BOUNDARY STALLED OUT OVER CWA...AND WILL BE FOCUSING
MECHANISM OVER THE NEXT FEW DAYS. MOISTURE CONTINUES TO BE IN
ABUNDANCE...AND THE HEATING OF THE DAY WILL AGAIN KICK THINGS OFF.
.LONG TERM...
THE APPROACH OF ANOTHER FRONT EXTENDING FROM THE OHIO VALLEY INTO
THE PLAINS WILL SLIDE SOUTHWARD OVER THE WEEKEND INTO EARLY NEXT
WEEK TO MAINTAIN THE SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE
SEVEN DAY PERIOD. GFS SHOWS THE BOUNDARY HOLDING FAST OVER THE
AREA...WHILE ALSO KEEPING PLENTY OF MOISTURE OVER MUCH OF THE
AREA. HOWEVER...THE GLANCING BLOW OF AN AREA OF HIGH PRESSURE
DIPPING INTO THE TN VALLEY REDUCES THE MEAN RH OVER NORTHWEST
PORTIONS OF THE CWA FOR MUCH OF THE WEEKEND...AND HENCE REDUCING
THE POPS OVER THE AREA.
&&
.AVIATION...
PRIMARY CONCERN IS WHEN PATCHY STRATUS WILL BREAK UP THIS MORNING
AND COVERAGE OF TSRA THIS AFTERNOON. FRONT/SFC LOW LOCATED
ACROSS CENTRAL GEORGIA THIS MORNING FROM NEAR KMGM TO KMCN TO KCAE
WITH STRONG NLY OUTFLOW OVER SC/NC FROM LARGE TSRA COMPLEX. WITH
LIGHT NE FLOW THIS AM...SEEING SOME PATCHY 300-1000FT STRATUS ACROSS
NORTH GA AIRPORTS MOST NOTABLY AT KAHN. EXPECT THIS TO DISSIPATE
ACROSS KATL VCNTY BUT MAY PERSIST AT KAHN THROUGH 16Z AS TSRA HAVE
DEVELOPED ACROSS NE GA MOUNTAINS NORTH OF FRONT/SFC LOW.
COVERAGE OF TSRA SHOULD BE SIMILAR TO THURSDAY. EXPECT AT LEAST 50
PCT COVERAGE TODAY WITH NEAR 100 PCT CONFIDENCE. WILL TEMPO 2SM TSRA
19Z-23Z AT MOST SITES. COVERAGE SHOULD DROP QUICKLY AFTER 23Z IN
NORTH GA WITH MOST WIDESPREAD CONVECTION FROM KCSG-KABY TO SOUTH OF
KMCN IN THE EVENING AS PER 00Z AND 06Z NAM RUNS. NAM SEEMS TO DO
BETTER IN THESE MORE ORGANIZED PATTERNS AS OPPOSED TO RANDOM PULSE
JUNK WE SAW LAST WEEK.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 87 70 84 69 / 50 60 40 40
ATHENS 88 70 84 69 / 50 60 40 40
GAINESVILLE 84 69 83 68 / 60 50 40 40
ROME 87 70 91 69 / 60 50 20 20
COLUMBUS 92 74 88 72 / 50 50 40 40
MACON 94 74 88 71 / 50 50 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
99/37
Hazardous weather outlook, Jul 29, 5:00 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT FRI JUL 29 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT FRI JUL 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A RELATIVELY WEAK FRONT WILL REMAIN STATIONARY ACROSS GEORGIA TODAY
AND TONIGHT. AN AREA OF LOW PRESSURE OVER SOUTHWEST GEORGIA WILL
ALSO MOVE SLOWLY SOUTH THROUGH TONIGHT. SOUTHWEST FLOW ALOFT ALONG
THE FRONT AND STRONG INSTABILITY WILL ALLOW FOR SCATTERED
THUNDERSTORMS...SOME STRONG...TO DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND VERY HEAVY
RAINFALL.
.DISCUSSION...
THUNDERSTORMS THIS MORNING OVER NORTHEAST GEORGIA ARE EXPECTED TO
WEAKEN BY LATE MORNING AND MAY PRODUCE SOME LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA NEAR THE FRONT AND SURFACE LOW. INSTABILITY WILL BE HIGH
THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF THE FRONT WITH LIFTED
INDEX VALUES FROM MINUS 4 TO MINUS 6 AND CAPE VALUES BETWEEN 2500
AND 3500. VERTICAL WIND SHEAR WILL BE FAIRLY WEAK SO SEVERE STORMS
ARE NOT EXPECTED...HOWEVER SOME STORMS WILL APPROACH OR BRIEFLY
EXCEED SEVERE LEVELS. SOME WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE WEEKEND AS
THE FRONTAL BOUNDARY REMAINS STATIONARY ACROSS THE STATE.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
SNELSON
Flash Flood, Union
- When
- July 29, 6:57 AM EST to 12:00 PM EST
- Where
- Union County, 5 mi SSW of Bethlehem
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.800, -84.200
The Union County 911 Center reported that several roads between Jones Creek and Bunker Hill in the northwest part of the county were flooded with several inches of water flowing over the roads as a result of small streams and creeks in the area that were out of their banks. At least two culverts were washed out during the flooding. The North Georgia News of Blairsville reported that Meeks Park and the Butternut Golf Course were also flooded. At least 100 residents were left stranded because of washed out roads. Portions of Robin Road and Hidden Valley Road collapsed during the flooding. Thunderstorms had persisted over the area during the early and mid-morning hours dumping five to eight inches of rain throughout this part of the county.
Flood, Muscogee
- When
- July 29, 3:00 PM EST to 6:00 PM EST
- Where
- Muscogee forecast zone
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.333, -84.650
The Columbus Ledger reported that torrential rainfall, on the order of three inches in a 1.5 hour period, resulted in a swollen storm drain that flooded every room of a home on Flintlock Drive in Columbus with a foot of muddy water.
Flash Flood, Coweta
- When
- July 29, 5:15 PM EST to 7:45 PM EST
- Where
- Coweta County, Sharpsburg
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.833, -84.100
The Coweta County 911 Center reported that thunderstorms with rainfall of three to four inches caused Pine Creek to overflow its banks and flood Tope Road with six or more inches of flowing water. Damage was limited to minor cleanup of debris.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Wildfire in Colorado, July 29 to 31, 2005$300,000 · 1 event
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, July 29, 2005$25,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Wind in Alabama, July 29, 2005$11,000 · 52 kt wind · 1 event
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
- Damaging Wind and Lightning Strike in Florida, July 29, 200550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468439, 5467803, 5467802.